Colorado, 2021

Hail in Colorado, August 29, 2021

August 29, 2021 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to half dollar size in Park County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to half dollar size in Park County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 29, 1:43 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 29, 1:43 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
243 PM MDT Sun Aug 29 2021

.SHORT TERM...(This evening through Monday)
Issued at 238 PM MDT Sun Aug 29 2021

Widely scattered tstms have developed mainly over Park county
where MLCAPE is around 1000 j/kg. This instability extends across
the srn Foothills and Palmer Divide where capping inversion is the
weakest. Across the rest of the area the capping inversion is
rather stg. Expect widely scattered storms to continue into the
early evening hours with some additional activity over the srn
Foothills and portions of the Palmer Divide. An isold storm could
affect srn portions of the metro area as well if an outflow
boundary can trigger convection. Tstm activity should gradually
end by 03z.

On Mon, westerly flow aloft will be over the area as a sfc lee
trough intensifies along the front range.  This will lead to warmer
temperatures as highs reach the lower to mid 90's across nern CO.
Overall chc of tstms looks very low although there could be an isold
late aftn storm over the far nern plains along a convergence zone
if moisture doesn't mix out.

.LONG TERM...(Monday night through Sunday)
Issued at 238 PM MDT Sun Aug 29 2021

Upper ridging remains firmly in control of the CWA's weather Monday
night through Wednesday night. The flow aloft will generally be
pretty weak and west-northwesterly well into Wednesday, then
become more southwesterly Wednesday night. The QG Omega fields
have benign synoptic scale energy over the forecast area Monday
night through Tuesday evening, then very weak upward vertical
velocity overnight through Wednesday night. Model low level winds
look to adhere to the normal diurnal patterns Monday night through
Wednesday night.

Looking at moisture, it is sparse Monday night through Tuesday
night. By Wednesday, moisture increases over the mountains and
foothills on the southwesterly flow aloft. In fact, the
precipitable water values are in the 0.80 to 1.00 inch range for
the western CWA late day Wednesday and overnight into the extended
period. Will make sure there are ample pops going in the GFE grids
for Wednesday afternoon and evening. For temperatures, Tuesday's
highs are 1-2 C warmer than Monday, and in fact, highs could reach
records on Tuesday. Wednesday's highs will be similar to Tuesday's
readings; which will also be near record highs.

For the later days, Thursday through Sunday, southwesterly flow
aloft is progged with a decent upper trough over the western United
States well into Saturday. There will be a cooler, more moist airmass
in place through Saturday, with some warming and drying by next Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 238 PM MDT Sun Aug 29 2021

Gusty southeast winds will continue into early evening and then will
become more southerly.  Late tonight winds will become more
southwest.  On Mon, winds will transition to a more northeast to
east component by aftn.  As far as tstm threat, believe any activity
late this aftn/evening will stay south of DIA over the Palmer
Divide. Hazy skies due to smoke will increase by Monday afternoon.

&&

.FIRE WEATHER...
Issued at 238 PM MDT Sun Aug 29 2021

Elevated fire danger will be in place Monday afternoon over North
Park but winds should stay below Red Flag criteria.

&&

.HYDROLOGY...
Issued at 238 PM MDT Sun Aug 29 2021

There will be no threat of flash flooding in the burn scars on
Monday.

There also won't be a threat of flash flooding Monday night
through Tuesday night. Moisture will increase over the western CWA
on Wednesday. Decent moisture will be in place for all the CWA
Thursday through Saturday. There will be some threat of flash
flooding those days, especially over the burn areas in the
mountains.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RPK
LONG TERM...RJK
AVIATION...RPK
FIRE WEATHER...RPK
HYDROLOGY...RPK/RJK
Hazardous weather outlook, Aug 29, 9:57 AM MST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1057 AM MDT Sun Aug 29 2021

COZ030>051-301700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1057 AM MDT Sun Aug 29 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated but strong thunderstorms will be possible from Park
County eastward across the Palmer Divide this afternoon and early
evening. Stronger storms will be capable of producing heavy rain,
some hail, and gusty winds to around 50 mph. The rest of the
forecast area will remain dry. Fire danger will be elevated across
Jackson, Grand, Summit, and western Larimer Counties where a much
drier airmass will prevail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday will be mainly dry. Scattered to likely
showers and thunderstorms are expected on Wednesday through
Saturday. These storms will be capable of producing locally heavy
rainfall, with an increased risk of flash flooding, especially
over the burn areas. The threat of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 29, 1:43 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
243 PM MDT Sun Aug 29 2021

COZ036-292115-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
243 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southwestern Douglas
and southwestern Jefferson Counties through 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Cheesman Reservoir, or 37 miles northwest of
Colorado Springs. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheesman Reservoir and Deckers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3915 10538 3916 10539 3920 10540 3921 10541
      3923 10542 3921 10539 3918 10538 3924 10536
      3926 10538 3925 10536 3927 10534 3928 10518
      3913 10518 3913 10537
TIME...MOT...LOC 2043Z 268DEG 2KT 3916 10535

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DANIELSON
Special weather statement, Aug 29, 2:45 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Denver CO
345 PM MDT Sun Aug 29 2021

COZ037-292215-
Central and Southeast Park County CO-
345 PM MDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of south central Park
County through 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antero Reservoir, or 50 miles north of Hayden Pass Burn Scar, moving
east at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartsel and Antero Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3894 10597 3899 10596 3901 10597 3911 10593
      3911 10564 3887 10571
TIME...MOT...LOC 2145Z 287DEG 4KT 3903 10586

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DANIELSON

The radar

The Denver radar (KFTG), 117 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Park

When
August 29, 3:01 PM MST
Where
Park County, Jefferson
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.380, -105.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980843.